New Mexico, 2023

High Wind in New Mexico, February 22, 2023

February 22, 2023 · NWS MAF · 4 events in 4 counties and zones

A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region. Intense high winds were reported across the higher elevations with high winds and blowing dust across a large portion of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 4:19 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 22, 4:19 AM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
519 AM CST Wed Feb 22 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 256 AM CST Wed Feb 22 2023

Showers and thunderstorms will continue to move out of the area this
morning as a Pacific cold front pushes east. This is all associated
with an upper trough that is lifting north over the area this
morning. An intense mid level jet will follow this system and is
already helping to produce high winds across SE NM and the higher
terrain currently. As deep mixing occurs during the day winds will
only increase with gusts approaching 100 mph in the Guadalupe
Mountains and 70 mph across the plains of SE NM. Similar to the wind
event we saw last week, roof and tree damage is a good possibility
in these areas. Further east winds won't be quite as strong, but
it's not out of the question to get a 60 mph wind gust almost
anywhere today. The current wind products look good and no changes
are expected. We will see plenty of blowing dust through the day,
even with the rainfall that fell overnight. Afternoon highs will
cool slightly from the very warm temperatures we saw yesterday. Most
locations will make it to the 60s/70s which is still above normal
for late February.

The atmosphere will quickly decouple this evening and strong winds
will diminish. An exception will be across the Guadalupe/Delaware
Mountains where high winds will remain through the night. Thursday
looks much calmer with lighter winds, plenty of sunshine, and
temperatures slightly above normal.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 256 AM CST Wed Feb 22 2023

The extended forecast begins on Friday with a backdoor front moving
into the Permian Basin that morning. THe front stalls near or across
the Pecos River Valley with areas to the north remaining cooler and
into the 50s and 60s and areas to the south sitting in the 70s to
near near 80F. Isolated to scattered showers will remain possible
Friday and Saturday, mainly across the Permian Basin. The cooler air
lifts back to the north on Sunday and temperatures across the area
warm into the 70s to 80s and make for the warmest day of the long
term forecast.

A progressive upper low moves towards the region on Sunday and a
Pacific front associated with it will move through late Sunday and
into early Monday. Scattered showers and isolated thunderstorms will
be possible with the passage of the front overnight Sunday into
Monday. Strong winds will also be possible, particularly across the
Guadalupe and Delaware Mountains, SE NM Plains, and Davis Mountains
Sunday afternoon and evening. Overnight lows will cool into the 40s
over the Basin with 30s spread across western portions of the CWA.
Highs for the middle of next week slowly rise back into the 70s to
near 80.

&&

.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Wed Feb 22 2023

Gusty westerly winds will continue through the period, with
widespread gusts increasing to 35-45kt later this morning. Highest
gusts are expected at CNM/HOB. VFR currently will transition to
MVFR as winds increase around 15-18Z and widespread blowing dust
develops. Improvement is not expected until late in the period,
if not beyond for SE NM terminals.

&&

.FIRE WEATHER...
Issued at 256 AM CST Wed Feb 22 2023

A Red Flag Warning will be in effect for most of West Texas
starting late tomorrow morning as relative humidities fall below
10-15% mainly across the Presidio Valley, Stockton Plateau, and
the Big Bend. Winds across the higher elevations will reach
between 40-60 mph and 30-50 mph across the plains with higher
gusts possible. The combination of these conditions will make for
initial attack concerns and overall critical to extreme fire
weather conditions. Conditions improve Wednesday night as
relative humidity increases and winds decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  45  73  43 /   0   0   0   0
Carlsbad                 67  39  68  38 /   0   0   0   0
Dryden                   79  47  78  52 /   0   0   0   0
Fort Stockton            75  42  75  49 /   0   0   0   0
Guadalupe Pass           58  38  59  40 /   0   0   0   0
Hobbs                    65  38  66  38 /   0   0   0   0
Marfa                    68  35  71  38 /   0   0   0   0
Midland Intl Airport     71  44  72  46 /   0   0   0   0
Odessa                   72  45  72  46 /   0   0   0   0
Wink                     73  40  71  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CST /10 AM MST/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning until midnight CST tonight for Andrews-Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Gaines-Loving-Marfa Plateau-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Winkler.

     Red Flag Warning from 10 AM this morning to 8 PM CST this
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

     Wind Advisory until midnight CST tonight for Borden-Crane-Ector-
     Glasscock-Howard-Lower Brewster County-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton-
     Ward.

NM...High Wind Warning until 10 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 11 PM MST this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...29
LONG TERM....93
AVIATION...29
Hazardous weather outlook, Feb 22, 2:02 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
302 AM CST Wed Feb 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
302 AM CST Wed Feb 22 2023 /202 AM MST Wed Feb 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect through Wednesday evening for the
Davis Mountains, the adjacent plains of West Texas, and the
Southeast New Mexico Plains.

A Wind Advisory is in effect through Wednesday evening for the rest
of West Texas.

A Red Flag Warning is in effect from late Wednesday morning through
early Wednesday evening for most of West Texas.

A Wind Advisory is in effect for the rest of West Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect through Thursday morning for the
Guadalupe and Delaware Mountains.

High winds are possible Sunday and Monday, mainly in the Guadalupe
and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 22, 9:13 AM MST to 11:13 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
February 22, 9:45 AM MST to 3:15 PM MST
Where
Northern Lea County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
February 22, 9:50 AM MST to 10:50 AM MST
Where
Central Lea County forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

A 67 mph wind gust was observed at the Hobbs AWOS. During this time a gas station was reported to have sustained damage to its roof. Property damage cost is a rough estimate.

High Wind, Eddy County Plains

When
February 22, 12:55 PM MST to 4:15 PM MST
Where
Eddy County Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083475, 1083474, 1083473, 1083476.